Many people know that taking a sedative and an antihistamine at the same time can cause extreme drowsiness, or that taking an anti-inflammatory like Advil®, Aleve® or Motrin® while you’re on a blood thinner raises the risk of hemorrhaging. But some in the medical community, and the public, are less aware that common medicines may reduce the effectiveness of some oral chemotherapy drugs (ingested in liquid or pill form), or they may lead to toxic conditions in the body. These dangerous interactions most often involve liquid or pill chemotherapies, a drug class that has skyrocketed since 2014 and now represents 25 percent of the 400 or so chemotherapy medications in the research pipeline. “With the advent of precision medicine, the vast majority of chemotherapy agents in the future will be oral,” says Anthony Perre, MD, Chief of the Division of Outpatient Medicine at Cancer Treatment Centers of America® (CTCA). “In the past, a patient needed to be in the hospital to receive an IV chemotherapy, and drug interactions were high on everyone’s radar. Now, patients can take these oral chemotherapies at home. Oral drugs may not have a fail-safe system, especially if the patient lives in a rural setting and sees a medical provider who has not adopted electronic records. A pharmacist or a family doctor may not be aware of the dangers.”
Dangerous interactions may occur when combining oral chemotherapies with a number of things, including certain medications, natural supplements or foods. One study found that interactions occurred in 13 percent of patients on oral chemotherapy drugs, with more than 20 percent of those interactions classified as major.
“ Patients may take oral anti-cancer therapies for years, and the fear is they get lulled into complacency and overlook mentioning to their doctor that they’ve started taking certain medications. I tell patients to have all hands on deck. You want everybody to know everything you’re taking. Rely on the collective expertise of the folks prescribing the meds.” - Stephen Lynch, MD, - Primary Care and Intake Physician at our Phoenix hospital
Because so many factors are involved in prescribing medications that can trigger an interaction, there’s lots of room for error, says Dr. Perre. For starters, not every hospital and doctor’s office has electronic medical records, which serve as electronic medical charts that are accessible to other health care facilities and contain patients’ comprehensive medical history, including medications they are taking or have taken. Even though multiple electronic databases have been developed that educate medical professionals on prescriptions and their safety information, interactions and black-box warnings, not every health care facility uses the same database. With multiple databases come opposing viewpoints about the severity of the interactions, meaning clinicians are getting mixed messages.
The potential for drug interactions can also go unnoticed at multiple points along the patient’s treatment journey, Dr. Perre says: “What if an oncologist gives a patient a drug that interacts with another drug, and the patient goes to his primary care doctor, and the interaction with the drug prescribed by the oncologist is not in the database used by the primary care physician? Or what if the primary doctor doesn’t have an electronic database? The patient then has to rely on the primary care doctor and/or the pharmacist to recognize the interaction.”
Medications that cause interactions
Antidepressants are among the drugs that have caused a number of troubling interactions for chemotherapy patients, especially those with breast cancer. One in eight Americans takes an antidepressant, which also happens to be the same percentage of women in the United States who will develop invasive breast cancer over the course of her lifetime, according to the U.S. Centers for Disease Control and Prevention. That’s why it’s important for both patients and practitioners to be aware that multiple studies have shown that women on the popular breast cancer chemotherapy drug Tamoxifen® who also take certain antidepressants have a much higher risk of death—91 percent, according to one study—than Tamoxifen patients not taking a high-risk antidepressants. Tamoxifen is designed to work when a specific enzyme (cytochrome P-450 2D6, or CYP2D6) is metabolized in the liver. Some of the most popular antidepressants block CYP2D6, preventing Tamoxifen from activating. Dr. Lynch says.
“When you look at the commonality of breast cancer, the duration of time women stay on Tamoxifen (the current recommendation is 10 years) and the possibility that, somewhere along the line, another practitioner might prescribe an antidepressant, it’s a huge potential problem,” says Dr. Lynch.
Other drugs that may cause dangerous interactions when taken with oral chemotherapies include (but are not limited to):
- Warfarin: When this blood thinner is taken with medications like chemotherapy drugs, the combination may increase the likelihood of bleeding or of an unwanted blood clot.
- Anti-nausea drugs: Known as anti-emetics, these medications are often used to treat chemotherapy side effects. Studies have found that taking them with certain oral chemotherapies may cause increased vomiting.
- Antacids: When taken with targeted therapies known as tyrosine kinase inhibitors (TKI), the combination may affect the body’s ability to absorb the cancer-fighting drug. Dr. Lynch says this side effect is particularly concerning because—unlike typically obvious complications like toxicity, which often causes vomiting or other clear symptoms—the body’s failure to absorb the chemotherapy drug may not be apparent until it’s too late and the patient has missed a critical window in the treatment regimen. “Just because a patient doesn’t have an overwhelming, obvious side effect, we as doctors could still be doing a great disservice by reducing the effectiveness of the cancer therapy,” says Dr. Lynch.
- The popular antibiotic combination of trimethoprim and sulfamethozoxazole: Used to treat urinary tract infections, middle ear infections and bronchitis, this antibiotic should not be taken with methotrexate, a chemotherapy drug widely used to treat breast, skin, head and neck and lung cancers as well as some leukemias and lymphomas.
- Non-steroidal anti-inflammatory drugs (Motrin, Aleve, Advil): Combining these with methotrexate may interfere with the body’s ability to expel the chemotherapy drug as waste, causing potentially lethal toxicity.
- Certain antibiotics, antifungals, antivirals and anti-nausea medications, the potent narcotic methadone and some antihistamines: Combining these with the targeted chemotherapy drugs dasatinib and nilotinib, commonly used to treat chronic myeloid leukemia, may cause sudden death from cardiac arrest.
Supplements to avoid
Certain supplements also have been shown to interfere with chemotherapy drugs, leading to conditions that poison the body or reduce the chemotherapy’s effects, says Daniel Kellman, ND, FABNO, Director of Naturopathic Medicine and Rehabilitation Services at our Atlanta hospital. “At the same time, supplements have a great potential to improve the quality of life for cancer patients undergoing treatment,” Dr. Kellman says. “That’s where clinical practice experience and understanding biochemistry and pharmacology of these substances becomes really important.”
St. John’s wort, a plant-based supplement used to treat depression, as well as ginseng, ginko biloba and milk thistle, should not be used with many chemotherapy drugs, according to Dr. Kellman. Like certain antidepressants, these over-the-counter supplements interfere with how the body metabolizes the CYP2D6 enzyme, diminishing the chemotherapy drug’s effectiveness by causing it to break down too quickly, or poisoning the body by blocking the drug from breaking down at all. Because licorice extract and grapefruit juice are also metabolized in the liver, Dr. Kellman says patients on certain chemotherapy drugs shouldn’t take them.
His takeaway on taking supplements while undergoing chemotherapy: “Don’t self-prescribe. Try to get professional advice on what’s beneficial before just buying things on the internet or going to a health food store. It’s good to meet with an integrated-minded MD or a naturopathic physician. It’s also important to be very forthright and honest with your oncologist about what you’re taking, because often patients don’t tell their oncologist because they’re worried about getting scolded or told something doesn’t work. But it’s a safety issue.” Still, Dr. Kellman says, a host of natural substances can be safely taken to help patients “dramatically improve their experience during cancer treatment by preventing stomach upset, helping with energy levels, helping reduce neuropathy and helping improve blood counts.”
Dr. Perre advises patients to keep a running list of everything they’re taking, including supplements and over-the-counter medications. “Carry it in your pocketbook or wallet at all times and keep it updated,” he says. “Make sure every practitioner knows what you’re taking at all times. And don’t take any supplements, vitamins or herbs without getting the OK from a health care professional.” Communication is the root of the problem, says Dr. Lynch. “Patients are only asking for trouble if they’re not being honest with their doctor,” he says. “It’s incumbent on the physician to be respectful of patients’ decision. Our job is to educate them, but at the end of the day, we have to know what they’re taking.”
Learn more about what common medicines may interfere with chemotherapy drugs.